Alert archive / North Carolina / Flash Flood Warnings in 1997

Flash Flood Warning 20, NWS Greenville-Spartanburg, SC

July 24, 1997Cabarrus County, Mecklenburg County, Union County, North Carolina

NWS Greenville-Spartanburg, SC issued this flash flood warning at Jul 24, 1997, 1:32 AM EDT for Cabarrus County, Mecklenburg County, Union County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 1997, 1:32 AM EDT (05:32 UTC)
Expired
Jul 24, 1997, 6:00 AM EDT
In force
4 hr
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

Counties Cabarrus County, NC, Mecklenburg County, NC, Union County, NC

The radar

The Columbia radar (KCAE), 147 km from the middle of the area, began a volume at 05:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 5.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1997-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1496 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1997-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1496 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 240536
FFWGSP
NCC025-119-179-241030-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
132 AM EDT THU JUL 24 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  600 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTH CENTRAL NORTH CAROLINA
 
   ...CABARRUS COUNTY...MECKLENBURG COUNTY...UNION COUNTY
 
VERY HEAVY RAINFALL ASSOCIATED WITH THE REMAINS OF DANNY IS BEING PUMPED
NORTH INTO MECKLENBURG...UNION...AND CABARRUS COUNTIES. THE CHARLOTTE
DOUGLAS INTERNATIONAL AIRPORT HAS REPORTED RAINFALL AT A RATE OF 1 INCH
PER HOUR DURING THE LAST HOUR. YESTERDAY'S HEAVY RAIN HAS RESULTED
IN SATURATED SOIL CONDITIONS OVER ALL OF THE AREA. ADDITIONAL HEAVY
RAIN OVER THE NEXT SEVERAL HOURS COULD RESULT IN MAJOR FLASH FLOODING.
 
TROPICAL SYSTEMS USUALLY INTENSIFY AT NIGHT AROUND THE CENTER OF
CIRCULATION. WITH THE CENTER OF CIRCULATION CLOSE TO THE WARNED
AREA...RAINFALL WILL LIKELY BECOME MORE INTENSE OVERNIGHT..AND
LAST LONGER THAN INITIALLY ANTICIPATED.  RAINFALL WILL FALL AT A
RATE OF 1 TO 2 INCHES PER HOUR FOR SEVERAL MORE HOURS...ENDING
BEFORE DAYBREAK.
 
ANOTHER 3 TO 6 INCHES OF RAIN IS POSSIBLE IN THE WARNED AREA. MAJOR
FLOODING PROBLEMS COULD DEVELOP. AREA DAMS SHOULD BE MONITORED
CLOSELY OVERNIGHT AS THESE STUCTURES HAVE ENDURED HIGH STRESS IN
THE LAST 24 HOURS. BRIDGES SHOULD ALSO BE CLOSELY WATCH FOR ANY
SIGNS OF WEAKENING.
 
REMEMBER NIGHTTIME MAKES IT DIFFICULT TO RECOGNIZE FLOODED
AREAS. USE CAUTION IN AND NEAR ANY SMALL STREAMS AND CREEKS
TONIGHT.
 
ANYONE DRIVING ACROSS BRIDGES WHICH ARE UNDER WATER SHOULD
BE ADVISED THAT SOMETIMES THE ROADS NEAR THE BRIDGES WASH OUT.
IF YOU DRIVE NEAR THE BRIDGES...YOU MAY SINK INTO THE WASHED
OUT AREA AND LOSE YOUR VEHICLE. DO NOT RISK YOUR LIFE OR
VEHICLE...CHOOSE AN ALTERNATE ROUTE INSTEAD.
 
KAJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 10:00 PM EDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 23, 10:00 PM EDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
1000 PM EDT WED JUL 23 1997

.COORDINATED WITH CAE AND RAH BY PHONE.

CIRCULATION CENTER ON 88D APPEARS TO BE MOVING SOUTH OF THE GSP AREA
FROM LAURENS TO UNION COUNTY WITH PSBL SLIGHT S COMPONENT TO EAST
MVMNT.  HVIEST RAINS SO FAR STAYING JUST SOUTH OF CLT METRO AREA
THAT RECEIVED FLOODING EARLIER TODAY.   HEAVIEST RAINS SHLD CONTINUE
EAST ARND AND SOUTH OF CLT METRO AREA BUT WILL DIMINISH QUICKLY FROM
WEST AS CENTER PASSES EAST OF AREAS.  MORE STORMS WORKING INTO NE
TN IN ASSOCIATION WITH COLD FRNT DROPPING FROM OHIO VALLEY.  AM
COUNTING ON THESE DIMINISHING AND NOT MAKING IT ACROSS MTNS.

COULD GET SOME PATCHY FOG IN OVRNT AS SKIES CLEAR BUT WEST AND NW
WINDS SHLD DWNSLP SOME TO HELP HOLD FOG PROBLEMS TO A MINIMUM.

NEAL

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:55 PM EDTSevere Thunderstorm WarningGSPDavie35 min

Nearby

Flash Flood Warnings in North Carolina, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.